Vaccines are a necessary part of childhood, especially in the first year of life. But babies aren’t big fans of the shots, and concerned parents often reach for acetaminophen, the active ingredient in Tylenol, to try to head off the fever infants often get after an immunization.
New research suggests that might not be a good idea, since it could keep the body from producing a full immune response to a vaccine. Researchers in the Czech Republic conducted two consecutive studies with 459 healthy infants – one when they were 3 to 5 months old, and the second when they were 12 to 15 months old. The babies received routine vaccinations against pneumococcal disease, Haemophilus influenzae type b, diphtheria, tetanus and pertussis at 3 to 5 months of age and then booster shots for the same vaccines at 12 to 15 months. Afterward, half of the infants were given acetaminophen every 6 to 8 hours for 24 hours, while half received nothing.
While the babies who received acetaminophen had lower incidence of fever than those who did not, the study found that those babies also made fewer antibodies against the diseases they’d been vaccinated against. The results were published in a recent issue of The Lancet.
Health experts theorize that because fever is one of the ways that the body fights off infections – it’s an essential part of the immune response – it might not be a good idea to dampen fever after immunizations. Authors of the study don’t recommend giving over-the-counter drugs to prevent fever at the time of vaccination. Instead, if your child becomes feverish and starts acting ill, consult your doctor.
Christina Elston is senior editor and health writer for Dominion Parenting Media. Visit her family health blog, HealthE